Alert archive / California / Frost Advisories in 2018

Frost Advisory 33, NWS Eureka, CA

November 12, 2018Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Nov 12, 2018, 3:01 PM PST for Humboldt County, Mendocino County, California. It took effect at Nov 13, 2018, 12:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2018, 3:01 PM PST (23:01 UTC)
In effect from
Nov 13, 2018, 12:00 AM PST
Expired
Nov 13, 2018, 9:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3336 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS76 KEKA 122301
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
301 PM PST Mon Nov 12 2018

...Clear skies and calm winds will allow for another chilly night
for portions of inland Humboldt and Mendocino counties...

CAZ104-112-131200-
/O.NEW.KEKA.FR.Y.0033.181113T0800Z-181113T1700Z/
Southwestern Humboldt-Southwestern Mendocino Interior-
Including the cities of Honeydew, Petrolia, Briceland, 
Ettersburg, Shelter Cove, Whitehorn, Boonville, Philo, Comptche, 
and Yorkville
301 PM PST Mon Nov 12 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
TUESDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from midnight tonight to 9 AM PST
Tuesday. 

* LOW TEMPERATURES...low to mid 30s.

* LOCATIONS INCLUDE...Petrolia...Honeydew...Ettersberg... 
  Boonville...Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
1 follow-up statement
225 
WWUS76 KEKA 130436
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
836 PM PST Mon Nov 12 2018


CAZ103-131700-
/O.EXA.KEKA.FR.Y.0033.181113T0800Z-181113T1700Z/
Northern Humboldt Coast-
Including the cities of Eureka, Blue Lake, McKinleyville, Arcata,
Fortuna, and Ferndale
836 PM PST Mon Nov 12 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
TUESDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from midnight tonight to 9 AM PST
Tuesday. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna...Blue Lake.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ104-112-131700-
/O.CON.KEKA.FR.Y.0033.181113T0800Z-181113T1700Z/
Southwestern Humboldt-Southwestern Mendocino Interior-
Including the cities of Honeydew, Petrolia, Briceland, 
Ettersburg, Shelter Cove, Whitehorn, Boonville, Philo, Comptche, 
and Yorkville
836 PM PST Mon Nov 12 2018

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST TUESDAY...

* LOW TEMPERATURES...Low to mid 30s.

* LOCATIONS INCLUDE...Petrolia...Honeydew...Ettersberg...
  Boonville...Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 12, 4:06 AM PST, 10 hours 55 minutes earlier.

Area forecast discussion, Nov 12, 4:06 AM PST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
406 AM PST Mon Nov 12 2018

.SYNOPSIS...Mild afternoons, chilly nights, and very dry
conditions will continue during much of the week. In addition,
areas of smoke and haze will spread north across portions of
Mendocino, Trinity, and Humboldt Counties through Tuesday.

&&

.DISCUSSION...A pronounced upper ridge continues to reside over
the west coast Monday morning. However, this ridge is forecast to
break down during the next 24-36 hours in response to height
falls occurring downstream from a trough digging across the Gulf
of Alaska. As that takes place, easterly offshore winds will veer
to southerly. That process will cause the ongoing wind driven
wildfire threat to relax...however, smoke produced by fires east
and south of the EKA CWA is forecast to spread north across the
region today into Tuesday. At this time, it is uncertain what
impacts the smoke will yield, but visibility, air quality, and
high temperatures could potentially be restricted.

Otherwise, mid/high-level clouds are forecast to increase across
the region as ridging gives way to quasi-zonal flow aloft. In
addition, current IR satellite imagery shows stratus beginning to
develop offshore from Mendocino County. Hi-res model guidance
shows this stratus expanding in coverage and spreading northward
with the development of low-level southerlies...which will be
followed by northerlies on Wednesday that may aid in re-enforcing
stratus development. Thus, coastal locations will likely be
inundated by low clouds during the coming days.

Beyond Wednesday...upper heights are forecast to rise across the
region Thursday through Friday night. Thereafter, an upper trough
is forecast to evolve into an upper low offshore from CA. Model
spread begins to increase Sunday into Monday, with some solutions
trekking the low toward SRN CA, while other guidance maintains
the low closer to CNTRL/NRN CA. Thus, rain chances appear to be
highly uncertain by DAY 7/Monday.

&&

.AVIATION...A dry air mass and lighter offshore will continue to
promote VFR conditions at the coastal forecast terminals (KACV and
KCEC) tonight. Surrounding areas will also see VFR conditions,
though a few inland valley sites may see brief fog during the
early morning hours today. HRRR-experimental smoke model indicates
smoke drifting northwest as well today as southerly to
southeasterly winds develop. Thus it seems possible that haze and
smoke may impact KACV and KCEC with reduced vsby and sky
obscuration due to haze. Confidence is not high on this and have
not reflected this in the current tafs. Smoke from the CAMP FIRE
in Butte county also continues to impacting KUKI and vicinity with
IFR to MVFR vsbys but not quite as bad as the previous few days.

&&

.MARINE...Light winds and low seas are expected through Tue as a
weak front forces a ridge axis over the coastal water. There will
be a messy set of small swell groups as well as shorter period
wind waves that will combine to produce seas generally around 5 ft
or less. The main components, after the northerly wind waves
subside, appears to be a long period southerly swell that for the
most part remains offshore over the outer waters and shorter
period wind wave chop from light southerly to southeast winds. A
more significant swell group from the west will arrive on Wed and
may bring a low threat for sneaker waves. Confidence on this
remains low.

&&

.FIRE WEATHER...An exceptionally dry airmass, characterized by
afternoon RH values locally approaching 0 percent, followed by
poor overnight RH recoveries, will remain in place across the
region through early to mid week, followed by gradual improvement
during mid to late week. Meanwhile, gusty east winds at ridgetop
level will gradually weaken and become southerly by Monday
afternoon. Due to the very dry airmass and dry fuels, elevated
fire weather conditions will persist after the 8 AM expiration of
the ongoing Red Flag Warning. Otherwise, rainfall is not expected
through at least the weekend, if not beyond.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PST this morning for CAZ102>104-109-
     112.

     Freeze Warning until 9 AM PST this morning for CAZ103-104-109-
     112.

     Red Flag Warning until 8 AM PST this morning for CAZ203-204-211-
     212-276-277-283.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 12, 3:17 AM PST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
317 AM PST Mon Nov 12 2018

CAZ112-131130-
Southwestern Mendocino Interior-
317 AM PST Mon Nov 12 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 AM PST THIS MORNING...
...FREEZE WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning and Freeze Warning are in effect this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-131130-
Coastal Del Norte-
317 AM PST Mon Nov 12 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ105>108-110-111-113-131130-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
317 AM PST Mon Nov 12 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning is currently in effect this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-131130-
Del Norte Interior-
317 AM PST Mon Nov 12 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 AM PST THIS MORNING...
...FROST ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Red Flag Warning and Frost Advisory are in effect this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-104-109-131130-
Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast-
317 AM PST Mon Nov 12 2018

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 9:17 PM PSTFrost AdvisoryEKADel Norte12 hr
Nov 11, 9:17 PM PSTFreeze WarningEKAHumboldt, Mendocino12 hr

Nearby

Frost Advisories in California, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.